Alert archive / Iowa / River Flood Warnings in 2008

River Flood Warning 72, NWS Quad Cities, IA

April 13, 2008Johnson County, Louisa County, Washington County, Iowa

NWS Quad Cities, IA issued this river flood warning at Apr 13, 2008, 8:25 AM CDT for Johnson County, Louisa County, Washington County, Iowa. It was in force for 13 hr.

The area

The counties it named.

The facts

Issued
Apr 13, 2008, 8:25 AM CDT (13:25 UTC)
Expired
Apr 13, 2008, 9:14 PM CDT
In force
13 hr
Issued by
NWS Quad Cities, IA
Flood severity
Minor

Counties Johnson County, IA, Louisa County, IA, Washington County, IA

The radar

The Quad Cities radar (KDVN), 82 km from the middle of the area, began a volume at 13:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Iowa River near Lone Tree (Tri-County Bridge) (LNTI4). The gauge peaked at 15.16 ft at Apr 13, 2008, 1:00 PM CDT.

actionminormoderate14161804/1304/1404/15
Action stage
14 ft
Minor stage
16 ft
Moderate stage
18.5 ft
Major stage
22 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 05455700, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before this river flood warning went out at Apr 13, 3:13 AM CDT, 5 hours 12 minutes earlier.

Area forecast discussion, Apr 13, 3:13 AM CDT, 5 hours 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
313 AM CDT SUN APR 13 2008

.SYNOPSIS...
LATEST SFC ANALYSIS WAS INDICATING CYCLONIC FLOW CONTINUING TO BATH
THE SOUTHWESTERN GRT LKS...WHILE A LARGE RIDGE OF HIGH PRESSURE WAS
SHIFTING ACRS THE WESTERN PLAINS. ALOFT...W/V IMAGERY WAS INDICATING
A LARGE VORT LOBE ROTATING DOWN SOUTHWARD ACRS THE CWA AND THE
SOUTHERN GRT LKS CURRENTLY...WITH AN ELONGATED VORT COMPLEX ALIGNED/
CHANNELED IN MERIDIONAL FLOW OVER MUCH OF MANITOBA...AND DOWN ACRS
THE NORTHERN PLAINS AND NORTHEAST CO.

&&

.SHORT TERM...TODAY AND TONIGHT...
AS THE ABOVE MENTIONED VORT EXITS THE AREA THIS MORNING...UPPER
SUPPORT FOR AREAS OF SNOW AND RAIN SHOWERS WILL LEAVE WITH IT...
ESPECIALLY AS THE CWA BECOMES UNDER THE INFLUENCE OF SUBSIDING PART
OF UPPER JET FLOWING THROUGH THE EASTERN CONUS L/W TROF. WILL WALK
OUT THIS ACTIVITY WITH LOW CHC POPS IN THE SOUTHERN HALF OT THIRD OF
THE CWA THROUGH 18Z...BUT LEAVE SOME SLIGHT CHC POPS IN THE SOUTH
THIS AFTERNOON FOR SOME WIDELY SCTRD INSTABILITY SHOWERS THAT MAY
POP UP IN VERY STEEP LOW TO MID LEVEL LAPSE RATES. OTHERWISE...
SUBSIDENCE AND DEEP MIXING INTO SUBSTANTIAL MID LEVEL DRY
WEDGE/SEEN ON W/V IMAGERY OVER WI COMING THIS WAY/ SHOULD BRING
CLEARING FROM NORTH TO SOUTH AS THE DAY PROGRESSES. WILL BE
INTERESTING AS THIS DRY DOWN MIXING BATTLES AN OTHERWISE IDEAL CU
FORMATION SET-UP WITH ANY KIND OF DIURNAL HEATING...THUS SKY COVER
A CHALLENGE TODAY. WITH BRUNT OF -7 TO -9 C H85 COLD POOL ROTATING
DOWN OVER THE REGION TODAY...WILL HAVE TO HAVE DEEP MIXING UP TO AND
OVER H8 MB TO REACH THE FCST HIGHS OF LOW TO MID 40S EVEN IN
STRENGTHENING APRIL INSOLATION. IF CLOUD COVER HOLDS TUFF OR
RE-GENERATES MORE THAN EXPECTED AFTER INITIAL CLEARING...HIGHS WILL
HAVE TROUBLE GETTING OUT OF THE 30S. INCOMING AIRMASS FROM NORTHERN
WI AND THE MI U.P. DIDN/T GET OUT OF THE MID 30S YESTERDAY.

FOR TONIGHT AS THE UPSTREAM RIDGING EDGES ACRS WESTERN WI...IA AND
DOWN INTO KS BY MON MORNING...CLEARING AND LIGHTER WIND REGIME TO
SET UP AN UNSEASONABLE CHILLY NIGHT. EXPECT WIDESPREAD UPPER TO
EVEN MID 20S IN MOST OF THE DVN CWA BY MON MORNING...WHICH WILL NOT
BE THAT FAR FROM RECORD LOW TERRITORY WITH MOST CLIMATE SITES HAVING
RECORDS IN THE LOWER 20S FOR APRIL 14TH.     ..12..

.LONG TERM...MONDAY THROUGH SATURDAY...
MODELS ARE IN PRETTY GOOD AGREEMENT THROUGH WEDNESDAY. HIGH PRESSURE
GRADUALLY MOVES ACROSS THE AREA MONDAY...AND SUNSHINE WILL HELP PUSH
TEMPERATURES INTO THE 50S ACROSS MOST OF THE CWA.  BUT THE REAL
WARMUP IS ON TAP TUESDAY AND WEDNESDAY. 850MB TEMPS ARE PROGGED TO
INCREASE MORE THAN 15C FROM LAST NIGHTS 00Z READING.  MODELS ALSO
AGREE ON VERY STRONG WINDS THUS MIXING SHOULD BE QUITE DEEP...
ALTHOUGH GFS SOUNDINGS ON TUESDAY SUGGEST A VERY STRONG INVERSION
AND MAX TEMPS ONLY IN THE 50S.  SUNSHINE WILL BE ABUNDANT TUESDAY...
BUT CLOUDS WILL INCREASE AHEAD OF THE NEXT SYSTEM WEDNESDAY.  BOTTOM
LINE...WE SHOULD SEE 60S TUESDAY AND SOME 70 DEGREE READINGS
WEDNESDAY.

PRECIP CHANCES INCREASE WEDNESDAY NIGHT INTO THURSDAY.  MODEL QPFS
ARE ON THE LIGHT SIDE GIVEN THE DYNAMIC FORCING FROM THE RIGHT
ENTRANCE REGION OF A JET STREAK OVER THE AREA AND LOW-LEVEL
CONVERGENCE FROM A SURFACE FRONT PROGGED INTO THE AREA WEDNESDAY
NIGHT - THURSDAY MORNING.  IN ADDITION...IT LOOKS LIKE GULF MOISTURE
IS AVAILABLE...THUS WOULD EXPECT FUTURE QPFS TO INCREASE A BIT.
RAMIFICATIONS FOR HYDRO ARE HARD TO EXTRAPOLATE AT THIS TIME...SINCE
WE SHOULD HAVE ABOUT 3 GOOD DAYS OF DRYING CONDITIONS BEFORE THIS
RAIN EVENT.    ..WOLF..

&&

.AVIATION...
MAINLY VFR STRATOCU WILL ERODE FROM NORTH-TO-SOUTH TODAY...WITH MOST
TERMINALS CLEAR OF MOSTLY CLEAR BY 22Z. THE BRL TERMINAL COULD HAVE
SNOW OR RAIN INSTABILITY SHOWERS IN THE VCNTY UNTIL 20Z WHEN DRY
DOWN MIXING OVERCOMES THAT ACTIVITY EVEN IN VERY STEEP 1000-H7 MB
LAPSE RATES. WINDS FROM 340-010 DEGREE DIRECTION MAY GUST UP TO 20
MPH THROUGH MID AFTERNOON. EXPECT CLEAR SKIES AND LIGHT NORTH
WINDS TONIGHT.   ..12..

&&

.HYDROLOGY...
SEVERAL AREA RIVERS CONTINUE IN FLOOD...OR WILL GO INTO FLOOD OVER
THE NEXT FEW DAYS...INCLUDING THE MISSISSIPPI RIVER FROM THE QUAD
CITIES SOUTHWARD. WARNINGS DISCONTINUED AT COLMAR AND KALONA WITH A
FEW MORE POINTS POSSIBLY FALLING BELOW FLOOD STAGE NEXT 12 TO 24
HOURS. MOST CRESTS HAPPENING NOW OR WILL OCCUR OVER THE NEXT WEEK TO
10 DAYS. REFERENCE LATEST FLSDVN PRODUCT FOR MORE INFORMATION.

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
IL...NONE.
MO...NONE.

&&

12/WOLF
Hazardous weather outlook, Apr 13, 5:04 AM CDT, 3 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
504 AM CDT SUN APR 13 2008

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-141015-
BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-JACKSON-IOWA-JOHNSON-
CEDAR-CLINTON-MUSCATINE-SCOTT-KEOKUK-WASHINGTON-LOUISA-JEFFERSON-
HENRY IA-DES MOINES-VAN BUREN-LEE-JO DAVIESS-STEPHENSON-CARROLL-
WHITESIDE-ROCK ISLAND-HENRY IL-BUREAU-PUTNAM-MERCER-HENDERSON-
WARREN-HANCOCK-MCDONOUGH-SCOTLAND-CLARK-
504 AM CDT SUN APR 13 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST
CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT
MINOR TO MODERATE FLOODING WILL CONTINUE ON MANY AREA RIVERS AS
WATER LEVELS REMAIN HIGH FROM RECENT RAINFALL.

NEAR RECORD TEMPERATURES ARE POSSIBLE TONIGHT...ESPECIALLY NORTH
OF INTERSTATE 80. EXPECT LOW TEMPERATURES IN THE LOWER 20S ACROSS
MUCH OF THIS AREA.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
RIVER LEVELS WILL REMAIN HIGH THROUGH THE PERIOD. MOST TRIBUTARY
RIVERS WILL START FALLING AFTER SUNDAY. FLOODING ON THE
MISSISSIPPI RIVER WILL OCCUR MAINLY FROM THE QUAD CITIES
DOWNSTREAM...WITH MOST LOCATIONS CRESTING LATER IN THE WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED TODAY OR TONIGHT.

12/WOLF

The office that day

Everything else NWS Quad Cities, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 13, 10:27 AM CDTRiver Flood WarningDVNJones, Linn24 hr

Nearby

River Flood Warnings in Iowa, 2008Every river flood warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.